Lithium toxicity is a life-threatening condition that causes intestinal and neurological symptoms. It can also lead to kidney damage. It requires immediate medical care in a hospital. Talk to your healthcare provider about ways to prevent lithium toxicity if you take the medication.
Lithium toxicity (overdose) happens when you have too much of the prescription medication lithium in your body. It causes intestinal symptoms (like vomiting and diarrhea) and neurological symptoms (like confusion and uncontrolled shaking). If you don’t receive treatment for lithium toxicity, it can be fatal.
Lithium is a natural salt that reduces the symptoms of mania. Healthcare providers mainly prescribe it for bipolar disorder. The medication has a narrow range of safety, so it doesn’t take much to have too much lithium in your body.
There are a few ways lithium toxicity can happen:
Healthcare providers check lithium levels with a blood test. Your provider will evaluate what’s an appropriate level for you.
In general, levels of lithium toxicity include:
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
The symptoms of lithium toxicity can vary based on the type of toxicity and the severity.
Early symptoms of acute lithium toxicity include gastrointestinal (GI) problems, like:
These symptoms usually develop within one hour of taking excess lithium.
If you have moderate to severe lithium toxicity, you’ll likely get neurological symptoms after the gastrointestinal symptoms. These include:
Get immediate medical help if you take lithium and have these symptoms.
People who have chronic lithium toxicity often develop kidney damage. It’s connected with certain kidney diseases that have different symptoms.
Nephrogenic diabetes insipidus happens when your kidneys can’t properly balance bodily fluids. Your body can’t respond properly to a natural hormone called antidiuretic hormone. Its symptoms include:
Sodium-losing nephritis happens when kidney damage leads to electrolyte imbalances. Symptoms include:
Chronic lithium toxicity can also cause endocrine system issues, including:
Talk to your healthcare provider as soon as possible if you develop any of these symptoms while taking lithium.
Symptoms of serotonin syndrome (from mild to severe) include:
Get immediate medical help if you have these symptoms.
Lithium toxicity can happen:
Intentional or accidental ingestion of excessive amounts of lithium tablets will cause acute or acute-on-chronic toxicity. It could also happen if your healthcare provider increases your dose too much, but this is rare.
Several factors can make it difficult for your body to get rid of (excrete) lithium properly. One main way is a lack of sodium (salt) and fluid in your body (dehydration). This causes your kidneys to reabsorb lithium, which increases the concentration of lithium in your blood. A lack of sodium and dehydration could happen due to:
Risk factors for chronic lithium toxicity include:
Talk to your healthcare provider if you develop any of these conditions while taking lithium.
To determine the severity of lithium toxicity, it’s very helpful for healthcare providers to know:
To diagnose lithium toxicity, providers order several tests, including:
They’ll also monitor certain aspects of your health, like:
Treatment for acute and acute-on-chronic lithium toxicity depends on the severity and how soon you get to the emergency room. The main goals are to remove the lithium from your body and to manage your symptoms. Treatment may include:
You’ll likely receive treatment in an emergency room. If the toxicity is severe, you may need treatment in an intensive care unit (ICU).
Chronic lithium toxicity often causes kidney damage. Treatment depends on the specific kind of kidney issue. You may need kidney dialysis.
The following precautions can help prevent acute lithium toxicity:
If you’re having thoughts of suicide or thinking of intentionally overdosing on lithium, call the Suicide and Crisis Lifeline at 988. Someone will be available to talk with you 24 hours a day, seven days a week. Or go to your nearest emergency room for psychiatric evaluation.
Healthcare providers recommend regular blood and urine tests to monitor your health if you take lithium long-term. This can help catch chronic lithium toxicity early. The tests and guidelines include:
The prognosis (outlook) of lithium toxicity depends on the type and severity and how quickly you get medical help.
People who don’t get neurological symptoms from acute lithium toxicity don’t usually have long-term complications. If you get serious neurological symptoms, they can become permanent. This is why quick treatment is crucial. In severe cases, lithium toxicity can lead to coma, brain damage or even death.
Chronic lithium toxicity can be difficult to diagnose since symptoms may come on slowly. This delay can lead to long-term kidney and neurological problems.
A note from Cleveland Clinic
While lithium is a powerful and effective medication, taking it requires extra care. Lithium toxicity is a potentially fatal complication that can happen due to taking too much of the medication or having dehydration while on it. Talk to your healthcare provider about ways you can reduce your risk of lithium toxicity and signs to look out for. They’re available to help you and keep you healthy.
Last reviewed by a Cleveland Clinic medical professional on 08/21/2023.
Learn more about our editorial process.